Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 2020, 12:16 PM EDT for 4 counties in Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2020, 12:16 PM EDT (16:16 UTC)
- Expired
- Sep 26, 2020, 12:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alcona County, MI, Alpena County, MI, Montmorency County, MI, Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 45 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 4.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783
WUUS53 KAPX 261616
SVRAPX
MIC001-007-119-135-261645-
/O.NEW.KAPX.SV.W.0059.200926T1616Z-200926T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1216 PM EDT Sat Sep 26 2020
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northwestern Alcona County in northern Michigan...
Southwestern Alpena County in northern Michigan...
Southern Montmorency County in northern Michigan...
Northeastern Oscoda County in northern Michigan...
* Until 1245 PM EDT.
* At 1216 PM EDT, a severe thunderstorm was located near Loud
Township, or near Lewiston, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lewiston, Comins, Fletcher Pond, Lockwood Lake, Loud Township,
Spratt and Mitchell Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4485 8436 4492 8436 4499 8429 4500 8376
4475 8379
TIME...MOT...LOC 1616Z 276DEG 33KT 4489 8418
HAIL...1.00IN
WIND...60MPH
$$
Cornish1 follow-up statement
063
WWUS53 KAPX 261636
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1236 PM EDT Sat Sep 26 2020
MIC001-135-261645-
/O.CAN.KAPX.SV.W.0059.000000T0000Z-200926T1645Z/
Alcona MI-Oscoda MI-
1236 PM EDT Sat Sep 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALCONA AND
NORTHEASTERN OSCODA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4488 8412 4492 8417 4499 8410 4500 8376
4487 8378
TIME...MOT...LOC 1635Z 251DEG 35KT 4495 8394
$$
MIC007-119-261645-
/O.CON.KAPX.SV.W.0059.000000T0000Z-200926T1645Z/
Alpena MI-Montmorency MI-
1236 PM EDT Sat Sep 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR SOUTHWESTERN ALPENA AND SOUTHEASTERN MONTMORENCY COUNTIES...
At 1235 PM EDT, a severe thunderstorm was located near Fletcher Pond,
or 10 miles east of Atlanta, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Fletcher Pond, Spratt, Lockwood Lake and Loud Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4488 8412 4492 8417 4499 8410 4500 8376
4487 8378
TIME...MOT...LOC 1635Z 251DEG 35KT 4495 8394
HAIL...1.00IN
WIND...<50MPH
$$
CornishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 11:08 AM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Sep 26, 11:08 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1108 AM EDT Sat Sep 26 2020 .UPDATE... Issued at 1103 AM EDT Sat Sep 26 2020 Sharp elevated instability gradient/elevated mixed layer laying out across the heart of northern lower Michigan this morning has resulted in some rather interesting weather. Thunderstorms have formed along this gradient, some of which have resulted in large hail (up to and a bit over an inch). Expect these storms to fade with time through early this afternoon, with focus for additional storm development centering to our west and northwest. These additional storms will likely build east and northeast as the instability gradient shifts further north. Still looking at the potential for more severe storms (mainly large hail) to target eastern upper and the tip of the mitt counties of northern lower late this evening. Will continue to monitor. && .NEAR TERM...(Today and Tonight) Issued at 427 AM EDT Sat Sep 26 2020 ...Periodic showers and thunderstorms through tonight... High Impact Weather Potential: Thunderstorm chances through today. Minimal chances for severe storms although SPC marginal risk extends across northern Lake Michigan. Pattern Synopsis/Forecast: A nearly zonal fast flow is in place across the northern CONUS this morning with upper jet streak energy punching into the northern lakes and short-wave energy digging into the northern Rockies. Weak surface low pressure is across central Lake Superior with a boundary that extends into central Wisconsin. Narrow low-mid level theta-e/instability axis ahead of the boundary has been weakening but edging eastward toward he northern/western part of the CWA throughout the night. Thin line of showers and thunderstorms outpacing the instability and shear are sliding through eastern Upper Michigan and the tip of the mitt early this morning. Storms were strong/severe earlier in the night particularly across the western U.P. and northern Wisconsin...supported by decent instability, advancing strong upper jet and associated effective bulk shear...but have been steadily weakening over the last couple of hours. Zonal flow pattern will start the process of buckling/amplifying today and tonight as short-wave energy digs across the northern Plains followed by a secondary strong wave and further amplification tonight into Sunday. Initial weak low pressure and surface boundary slips into the region today while stalling and further weakening. But a secondary surface low is expected to spin up across the upper Midwest and swing up across eastern Lake Superior. Details: Remaining showers and a few thunderstorms will be exiting across northern Lake Huron within the next few hours. Upstream modest instability axis slides overhead this morning into the afternoon. But overall larger scale forcing remains weak through much of the day. Can't completely rule out a few showers popping up through the day. But other than that, think much of today will be quiet overall...along with some sunshine, particularly across the southern half of the CWA. Another mild day as well with temps topping out in the upper 60s to lower 70s north of the bridge, and through the 70s south. Turns more active tonight as short-wave energy swings out of the Upper Midwest across Lake Superior into Ontario. Attending surface low pressure expected to spin up across Wisconsin and swing up through the U.P. into Ontario by Sunday morning. Increasing low level flow/moist convergence/QG-forcing for ascent across a developing warm front lifting into the northern lakes region should lead another round of showers and thunderstorms spreading up through the U.P. and northern third of the CWA mainly this evening. Although instability will be largely elevated, with very strong flow aloft/>60 knots 0-6Km bulk shear, a few severe storms containing large hail will be possible along with locally heavy rainfall. && .SHORT TERM...(Sunday through Monday) Issued at 427 AM EDT Sat Sep 26 2020 ...Showers Possible... High impact weather potential: Minimal. Primary forecast concerns/challenges: Pops and thunder chances. As low pressure continues to track by to our north Sunday morning, a weak cold front will move through early in the day taking any leftover showers along with it. Models are then hinting at a wave of low pressure forming along the front to our south which will lead to chances for afternoon showers. Instability looks to be in check at this point so will not include any thunder mention. Meanwhile, an upper level trough now evident on water vapor imagery spinning its wheels over northern Manitoba sinks southeastward and approaches northern Michigan later Monday. This system in combination with increasing over lake instability will increase rain shower chances. Slightly cooler Sunday but still unseasonably warm with highs ranging from the upper 60s north to the upper 70s southeast. Noticeably cooler Monday with highs ranging from the upper 50s to the mid 60s. Lows Sunday night in the mid 40s to low 50s. .LONG TERM...(Monday night through Friday) Issued at 427 AM EDT Sat Sep 26 2020 ...Showery and Cooler... High impact weather potential: Minimal. A large and strong upper level ridge extending from the western states northward all the way into northwest Canada will lead to downstream troughing across the Great Lakes. This is bad news for warm weather enthusiasts. Periodic upper level disturbances moving through the trough next week (and probably into next weekend as well) are expected to lead to showery conditions. In addition, as the trough deepens, increasingly cooler air will advect in leading to better chances for lake effect rain showers. Temperatures of a few degrees below normal to start the period will drop off to several degrees below normal by the end of the week when some spots will likely struggle to get out to the 40s for highs. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 652 AM EDT Sat Sep 26 2020 VFR weather will persist south of the bridge through the upcoming TAF forecast. Some very spotty shower activity will move through northern Lower Michigan during the daylight hours today with little impact. Surface winds will remain a bit gusty but tend to diminish as we get into the afternoon. Low pressure develops across Wisconsin later this afternoon and lifts up through the Upper Peninsula tonight. This will generate another round of showers and storms that will impact portions of northern Lower Michigan tonight, primarily north of the M-72. Conditions should remain VFR. Ongoing strong winds aloft will lead to LLWS again tonight. && .MARINE... Issued at 427 AM EDT Sat Sep 26 2020 Winds will be on the decrease this morning and all small craft advisories will be allowed to expire this morning. Winds will increase once again tonight with a new round of small craft advisories likely needed particularly on Lake Michigan. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...SMALL CRAFT ADVISORY until noon EDT Sunday for LMZ344>346. LS...NONE. && UPDATE...MB NEAR TERM...BA SHORT TERM...AS LONG TERM...AS AVIATION...BA MARINE...BA
Hazardous weather outlook, Sep 26, 11:15 AM EDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Gaylord MI 1115 AM EDT Sat Sep 26 2020 MIZ016>018-020>036-041-042-086>088-095>099-271200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1115 AM EDT Sat Sep 26 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through onight. Thunderstorms are expected across northern Michigan through this evening. A few strong to severe storms are possible with large hail the main threat. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous swimming conditions are possible again Sunday on Lake Michigan beaches of northern Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1115 AM EDT Sat Sep 26 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Thunderstorms are expected into this evening across the northern Great Lakes. A few strong to severe storms are possible with large hail the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Sep 26, 9:40 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
940 AM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 4 NW TRAVERSE CITY 44.80N 85.66W
09/26/2020 M0.88 INCH LEELANAU MI PUBLIC
&&
MBOGUTHLocal storm report, Sep 26, 9:52 AM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
952 AM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM HAIL CEDAR 44.85N 85.80W
09/26/2020 M1.00 INCH LEELANAU MI PUBLIC
&&
MBOGUTHLocal storm report, Sep 26, 10:02 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1002 AM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM HAIL 1 N RAPID CITY 44.85N 85.28W
09/26/2020 E1.00 INCH KALKASKA MI AMATEUR RADIO
HAM RADIO OPERATOR RELAYED REPORTED OF
QUARTER SIZE HAIL.
&&
FEFLocal storm report, Sep 26, 10:11 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1011 AM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM HAIL 3 W ANTRIM 44.88N 85.14W
09/26/2020 U1.25 INCH ANTRIM MI PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&
FEFLocal storm report, Sep 26, 10:42 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1042 AM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM HAIL 9 SSW GAYLORD 44.91N 84.74W
09/26/2020 M0.25 INCH OTSEGO MI OFFICIAL NWS OBS
&&
MBOGUTHLocal storm report, Sep 26, 11:50 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1150 AM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL 6 S GAYLORD 44.95N 84.67W
09/26/2020 M0.50 INCH OTSEGO MI NWS EMPLOYEE
NUMEROUS PEA SIZE HAIL, WITH A FEW EMBEDDED HAILSTONES TO
HALF AN INCH.
&&
MBOGUTHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:51 AM EDT | Special Weather Statement | APX | Mackinac | 39 min |
| Sep 26, 2:20 AM EDT | Special Weather Statement | APX | Emmet | 40 min |
| Sep 26, 2:32 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet | 32 min |
| Sep 26, 8:28 AM EDT | Special Marine Warning | APX | 32 min | |
| Sep 26, 8:29 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Leelanau | 46 min |
| Sep 26, 9:21 AM EDT | Special Marine Warning | APX | 54 min | |
| Sep 26, 9:38 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse, Kalkaska | 37 min |
| Sep 26, 10:03 AM EDT | Special Marine Warning | APX | 42 min | |
| Sep 26, 10:14 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Otsego | 46 min |
| Sep 26, 11:37 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Crawford, Montmorency, Oscoda, Otsego | 38 min |
| Sep 26, 3:36 PM EDT | Beach Hazards Statement | APX | Benzie, Charlevoix, Emmet, Leelanau, Mackinac, Manistee | 24 hr |
| Sep 26, 3:38 PM EDT | Small Craft Advisory | APX | 37 hr | |
| Sep 26, 6:04 PM EDT | Special Marine Warning | APX | 86 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.